In patients with paroxysmal nocturnal hemoglobinuria (PNH) or atypical hemolytic uremic syndrome (aHUS) who are treated with eculizumab, a possible fungal-linked pathway has been suggested, according to findings from a recent case study.
The recombinant humanized monoclonal antibody eculizumab is used to treat adults and children with PNH and aHUS. The agent works by binding to complement protein 5 (C5) and thus preventing its cleavage.
Complement activation is known to release potent anaphylatoxins such as the proinflammatory mediator C5a, which can impact cytokine production and antimicrobial activity. In fact, a harmful anaphylatoxin effect caused by excess production of C5A can lead to an uncontrolled host inflammatory response and to infections associated with encapsulated bacteria. The role played by the host complement system in the defense against fungal pathogens, however, remains to be elucidated.
Several recent case reports have described the development of invasive fungal infections following the use of eculizumab. The current case report depicts a 58-year-old man recently diagnosed with aHUS who developed Cryptococcus neoformans fungemia following treatment with eculizumab.
Read more about PNH etiology
The male patient received 900 mg of eculizumab per day between April 23 and 27, 2021 (delivered in 4 intravenous [IV] pulses), with a fifth IV pulse administered on May 27, 2021. He received prophylactic oral penicillin as well.
The patient developed fungemia due to C. neoformans infection confirmed on blood cultures obtained on July 14 and 15. A comprehensive evaluation of possible dissemination was carried out immediately, including fungal cultures of cerebrospinal fluid, bronchoalveolar lavage, urine samples, skin cultures, and additional blood cultures. Results from July 16 and forward were all negative.
Upon diagnosis of fungemia, he received treatment with 400 to 800 mg of fluconazole per day, based on renal function. The fluconazole was ultimately discontinued in July 2022, and the patient remains healthy as of February 2023.
The patient’s significantly low levels of serum C5a reported while he underwent eculizumab therapy compared with C5a concentrations observed in healthy donors are suggestive of C5 cleavage with the use of this monoclonal antibody. In fact, 2 months following his last eculizumab IV pulse, an increasing trend in serum C5a level was observed.
Read more about PNH guidelines
In an animal model, C5a has been shown to play a key role against circulating C. neoformans via activation of neutrophils, along with the facilitation of fungal phagocytosis and killing. Therefore, a plausible correlation with low or high levels of C5a and risk for cryptococcal fungemia does exist.
The researchers concluded, “Although rare, based on our experiments and other reported case studies, disseminated fungal diseases including cryptococcosis should now be added to the list of infections complicating eculizumab therapy.”
Lortholary O, El-Sissy C, Leporrier J, et al. Disseminated cryptococcosis following eculizumab
therapy – insight into pathogenesis. Open Forum Infect Dis. Published online March 24, 2023. doi:10.1093/ofid/ofad159